Two Years and Counting


I only thought I was home free…
September 29, 2008, 8:38 am
Filed under: Uncategorized

Last week my recovery went steadily uphill every day–I guess that’s the right thing too say—it was the opposite of it going downhill, but saying it went “uphill” sounds kind of funny. At any rate, each day, the soreness and tiredness got better and I was feeling ok about it all. Until Friday. Towards the end of the work day Friday, I noticed my stomach was feeling itchy, but not around my belly button, which is where it had been itching (itching around the incision = healing, which is good.) Then after work when I changed clothes, I noticed a strange red rash on my upper stomach, right under my br.a line, and extending down a couple of inches. I knew that was out of the ordinary, as I never get any kind of skin irritations like that. M and I looked at it for a bit, agreed that it was strange, and I called my dad (an internist) to get his opinion. We figured it may be an allergic reaction to the antibiotic they gave me to take after my surgery, even though I’d stopped taking it two days earlier. Strange, but possible.

By the time I went to bed Friday night had gotten redder and more angry looking, had spread down my stomach, and was itching like crazy. I took some benadryl when I went to sleep thinking it might help the itching, but it didn’t help at all. Saturday morning it was worse—much redder and incredibly itchy. I called the on call nurse at the clinic, who told me to take more benadryl and try some cortisone cream. I did both, and neither helped. By late Saturday, I changed my mind and decided it must have been something they put on my skin during the surgery, probably the betadine they washed me with, because it was isolated only to my stomach, and also directly around both incisions. There was a line down both of my sides that the redness didn’t extend past. So basically, the redness was in a square—and it made sense that prior to the surgery, they would have washed my skin just in those areas. If it were a reaction to the antibiotic, I probably would have been red and itchy in more places—like my back, chest, etc. My dad agreed that it was probably the betadine, since it was such clearly delineated area, but he was clueless as to why the reaction was so delayed.

Fast forward to Sunday morning and I was almost in tears. It’s hard to put into words just how bad it itched. I called the on call nurse again and said I had to come in. They took me right away, which was a miracle. The doctor on call was stumped as well. We went through the whole game of “Did you change detergents, did you eat anything unusual, etc.” He admitted that dermatology isn’t his strong point, and that he’d never seen a reaction like this that came on a full week after the betadine was used. Finally he prescribed me a med.rol dose pack, a 6 day regimen of prednisone, which is what my dad suggested as well. He also gave me a stronger antihistimine to help with the itching and to help me sleep since the benadryl didn’t help.

It took a few hours after the first doses, but slowly yesterday, the itching lessened some. It never went away completely, but it was better. During church, the itching started to come back, making me realize I need to take the anti-itching antihistimine more often. Kind of like right now I’m sitting here at my office and it’s starting to come back, making me think I should have taken it again about 2 hours ago instead of 20 minutes ago. I need to nail down my dosage times for that, but the prednisone has definite dosage times laid out for you. It makes my stomach hurt, which is a common side effect, but it’s better than the itching. The fact that I’m sitting here feeling ok and not ready to literally pull my hair out is a definite improvement over yesterday!

I just cruised through last week with minimal problems, then everything just fell apart this weekend! At least I know I’m allergic to betadine. Like the doctor said yesterday, “Hopefully you won’t ever have to have surgery again, but if you do, don’t let them come after you with the betadine!” 

Advertisements

2 Comments so far
Leave a comment

Oh, that sounds very unpleasant! Hope it goes away soon…

Comment by andrea_jennine

That’s so bizarre. I’m sorry your so itchy. That’s no fun.

Comment by Nity




Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s



%d bloggers like this: